California, 2006

High Wind in California, February 27 to 28, 2006

February 27 to 28, 2006 · NWS MTR · 1 event in 1 county or zone

Sustained winds hit 44 mph at Los Vaqueros RAWS during a strong winter storm.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MTR wrote it up.

Sustained winds hit 44 mph at Los Vaqueros RAWS during a strong winter storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Feb 27, 10:45 PM PST, 15 minutes earlier.

Area forecast discussion, Feb 27, 10:45 PM PST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1045 PM PST MON FEB 27 2006

UPDATED AVIATION/MARINE AND HIGHLIGHTS AT BOTTOM OF DISCUSSION

.DISCUSSION...A SURFACE LOW ABOUT 100 MILES WEST OF MARIN COUNTY
CONTINUES TO DEEPEN THIS EVENING AS IT MOVES OFF TO THE NORTHEAST.
AT 6 PM THE SURFACE GRADIENT FROM SBA TO SFO STOOD AT A VERY
IMPRESSIVE 14.6 MB. THIS STEEP GRADIENT IS WHIPPING UP SOME VERY
STRONG WINDS. SEVERAL GUSTS TO 50 MPH OR HIGHER HAVE BEEN REPORTED IN
THE HILLS AND NEAR THE COAST SINCE ABOUT 5 PM. THE STRONGEST WINDS
HAVE OCCURRED JUST AHEAD OF A STRONG SURFACE COLD FRONT. JUST PRIOR
TO FRONTAL PASSAGE AT ABOUT 7 PM VERY HIGH WIND SPEEDS WERE REPORTED
IN THE SFO BAY AREA WITH SPEEDS OF 55 MPH GUSTING TO 71 MPH AT SAN
FRANCISCO AIRPORT AND 58 MPH GUSTING TO 97 MPH AT ANGEL ISLAND. THE
FRONT IS PRESENTLY MOVING TO THE EAST OF THE SFO BAY AREA AND WINDS
HAVE DIMINISHED SIGNIFICANTLY AFTER FRONTAL PASSAGE. WILL LIKELY DROP
THE HIGH WIND WARNING LATER THIS EVENING.

RAINFALL BECAME VERY HEAVY JUST PRIOR TO FRONTAL PASSAGE WITH RAIN
RATES OF A HALF INCH TO AN INCH PER HOUR COMING IN FROM GAGES IN
NAPA AND EASTERN SONOMA COUNTIES...THE SANTA CRUZ MOUNTAINS...AND
FROM ISOLATED SECTIONS OF MOUNTAINOUS AREAS OF MONTEREY COUNTY.
FORTUNATELY...THESE HEAVY RAIN RATE LASTED FOR AN HOUR OR LESS...
THUS AVOIDING SERIOUS HYDRO PROBLEMS. HAVE NOTED SEVERAL SMALL
STREAMS SHOWING SIGNIFICANT INCREASES...ESPECIALLY IN THE NORTH BAY.
BUT THUS FAR THEY HAVE REMAINED IN THEIR BANKS. THERE ARE TWO PRIMARY
POINTS OF CONCERN AT THE MOMENT. ONE IS THE NAPA CREEK IN NAPA...
WHICH IS PRESENTLY NEARING 8 FEET AND STILL RISING (FLOOD STAGE IS
10.5 FEET). WILL MONITOR CLOSELY AND UPGRADE THE URBAN AND SMALL
STREAM FLOOD ADVISORY TO A WARNING IF THE CREEK APPEARS AS THOUGH IT
WILL JUMP ITS BANKS. RAINFALL HAS MOSTLY ENDED OVER THE NAPA CREEK
BASIN AND ONLY SCATTERED SHOWERS ARE EXPECTED FOR THE REMAINDER OF
THE NIGHT. THE SECOND HYDRO CONCERN IS THE NAPA RIVER AT SAINT
HELENA. THE LATEST GUIDANCE FROM THE RFC IS JUST IN AND THE NAPA
RIVER AT SAINT HELENA IS STILL FORECAST TO CREST JUST ABOVE FLOOD
STAGE EARLY TUESDAY MORNING. THE RUSSIAN RIVER AT BOTH GUERNEVILLE
AND HEALDSBURG IS FORECAST TO CREST ABOVE MONITOR STAGE BUT BELOW
FLOOD STAGE. WILL UPDATE THE FLOOD STATEMENT SHORTLY WITH THE LATEST
RFC GUIDANCE.

ANOTHER HYDRO CONCERN FOR THE REMAINDER OF THE NIGHT WILL BE THE
SANTA LUCIA MOUNTAINS - BIG SUR AREA. ITS IN THIS AREA THAT THE
00Z NAM MAINTAINS MODERATE TO HEAVY RAINFALL THROUGH MUCH OF THE
NIGHT.

THE COLD UPPER TROUGH WILL MOVE TO THE ENE OVERNIGHT...WITH THE
TROUGH AXIS PROJECTED TO MOVE INLAND BY ABOUT MIDDAY TUESDAY. THE
UNSTABLE AIRMASS ASSOCIATED WITH THIS TROUGH WILL TRIGGER NUMEROUS
SHOWERS AND PERHAPS SOME ISOLATED THUNDERSTORMS OVER OUR FORECAST
AREA THROUGH TUESDAY MORNING...WITH SHOWERS TAPERING OFF TUESDAY
AFTERNOON AS THE AIRMASS BEGINS TO STABILIZE. OUR AREA WILL LIKELY
SEE A PERIOD OF DRY WEATHER FROM TUESDAY EVENING THROUGH MIDDAY
WEDNESDAY. BUT BY LATE WEDNESDAY AFTERNOON BOTH THE NAM AND GFS
BEGIN TO SPREAD RAINFALL INTO THE NORTH BAY ONCE AGAIN. THIS IS
ASSOCIATED WITH A COLD UPPER TROUGH FORECAST TO DROP SE OUT OF THE
GULF OF ALASKA. RAIN WILL SPREAD SOUTHEAST ACROSS NEARLY OUR ENTIRE
FORECAST AREA BY LATE WEDNESDAY NIGHT. WINDS WILL PICK UP AS WELL...
BUT ARE NOT EXPECTED TO BE NEARLY AS STRONG AS THIS EVENINGS WIND
EVENT. EVEN SO...A WIND ADVISORY MAY BE NEEDED LATE WEDNESDAY AND
WEDNESDAY NIGHT...ESPECIALLY IN THE NORTH BAY. THE WEDNESDAY NIGHT
SYSTEM WILL BE THE FIRST SALVO IN A SERIES OF RAIN EVENTS DURING
THE LATTER HALF OF NEXT WEEK...ALL SPAWNED BY THE SAME UPPER LEVEL
SYSTEM. AS THE UPPER TROUGH DIGS OFF THE WEST COAST...A SERIES OF
SHORTWAVES ARE FORECAST TO ROTATE AROUND THE LONGWAVE TROUGH AND SEND
PERIODIC BURSTS OF RAIN AND WIND INTO OUR AREA. THE FIRST WILL BE THE
LATE WEDNESDAY/WEDNESDAY NIGHT EVENT...FOLLOWED BY ANOTHER LATE
THURSDAY/THURSDAY NIGHT...AND YET ANOTHER ON FRIDAY AFTERNOON AND
EVENING. THE ASSOCIATED AIRMASS WILL BE COLD...ESPECIALLY WITH THE
THURSDAY NIGHT SYSTEM...AND SNOW LEVELS THEN COULD DROP AS LOW AS
2000 FEET...OR LOWER.

THE FORECAST FOR THE UPCOMING WEEKEND IS A TOUGH CALL AS THE GFS
GIVES US A BRIEF PERIOD OF DRY WEATHER FOR MOST OF THE WEEKEND...BUT
THE ECMWF MAINTAINS A WET AND COOL PATTERN.

&&

.AVIATION...ON SATELLITE...IT APPEARS A SECONDARY SURFACE TROUGH/COLD
FRONT IS STILL WEST OF THE BAY AREA. WINDS AT KSFO HAVE REMAINED
S-SSE SINCE MAIN FRONT WENT BY THIS EVE. OFTEN THE WINDS TURN TO SW
THEN FINALLY W AFTER COLD FRONTAL PASSAGE...BUT IT MAY TAKE A FEW
MORE HOURS FOR THIS TO HAPPEN TONIGHT. SURFACE WINDS SHOULD BE SW-W
EARLY TUE MORNING THEN W TUE AFTERNOON. FORECAST SOUNDINGS SHOW 0-6
KM AVERAGE WINDS 30-35 KTS INTO TUE MORNING THEN DIMINISHING TUE
AFTERNOON...SO SOME GUSTS JUST OVER 30 KTS ARE STILL POSSIBLE NEARBY
KSFO. AREA TERMINALS WILL HAVE BROKEN CEILINGS MAINLY NEAR 4 THSND
FEET WITH AN UNSTABLE AIRMASS SETTLING IN OVER THE REGION PRODUCING
SCATTERED SHOWERS.

&&

.MARINE...WINDS HAVE DIMINISHED WITH THE PASSAGE OF THE COLD FRONT SO
HAVE REMOVED GALE WARNINGS AND WENT WITH SMALL CRAFT ADVISORIES FOR
TONIGHT AND TUESDAY. SHORT PERIOD SEA SWELLS WILL CONTINUE NEAR 10
FEET TONIGHT AND TUESDAY. SEAS WILL INCREASE THU-FRI AND MAY APPROACH
15 FEET. HIGH SURF ADVISORY HAS BEEN CANCELLED.

THE NEW EXPERIMENTAL SAN FRANCISCO BAR FORECAST IS NOW ON THE WFO
MONTEREY WEB SITE. IT IS INCLUDED IN THE COASTAL WATERS FORECAST FOR
THE POINT ARENA TO PIGEON POINT INNER WATERS ZONE (PZZ550).

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
          .TNGT...SCA...ALL WATERS.
          .TNGT/THU MRNG...FLOOD WARNING...UPPER NAPA RIVER.

PUBLIC FORECAST: DYKEMA
MARINE/AVIATION: CANEPA

NWS ON THE WEB AT WEATHER.GOV/SANFRANCISCO
Hazardous weather outlook, Feb 27, 10:10 PM PST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1010 PM PST MON FEB 27 2006

CAZ506-281400-
NORTH BAY INTERIOR VALLEYS-
1010 PM PST MON FEB 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN SAN FRANCISCO BAY
AREA

.DAY ONE...MONDAY NIGHT

THE STRONG PACIFIC WEATHER SYSTEM RESPONSIBLE FOR THE HIGH WINDS AND
HEAVY RAINS THAT OCCURRED EARLIER TODAY AND THIS EVENING HAS NOW
MOVED INLAND AND TO THE EAST OF OUR DISTRICT.  SHOWERS ARE
NONETHELESS EXPECTED TO CONTINUE OVERNIGHT IN THE RESIDUAL COOL...
MOIST AND UNSTABLE AIR MASS...ALONG WITH A CHANCE OF THUNDERSTORMS.
MINOR FLOODING IS STILL EXPECTED TO OCCUR ALONG THE UPPER NAPA RIVER
LATER TONIGHT AND TUESDAY MORNING AND A FLOOD WARNING FOR THIS
IS IN EFFECT.

* FLOOD WARNING FOR MINOR FLOODING FOR THE NAPA RIVER AT ST HELENA
TONIGHT...SEE WGUS86 KMTR - FLSMTR FOR DETAILS *

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED SHOWERS AND POSSIBLE ISOLATED THUNDERSTORMS ARE EXPECTED TO
CONTINUE ON TUESDAY.  MINOR FLOODING IS EXPECTED TO OCCUR ALONG THE
UPPER NAPA RIVER TUESDAY MORNING AND A FLOOD WARNING FOR THIS
IS IN EFFECT.

* FLOOD WARNING FOR MINOR FLOODING FOR THE NAPA RIVER AT ST HELENA
TONIGHT...SEE WGUS86 KMTR - FLSMTR FOR DETAILS *

SHOWERS WILL DIMINISH TUESDAY NIGHT AND WEDNESDAY...BUT THEN
ADDITIONAL STORMS ARE PROJECTED TO MOVE INTO THE AREA LATE WEDNESDAY
AND WEDNESDAY NIGHT...AND THURSDAY NIGHT. WHILE THESE STORMS ARE NOT
EXPECTED TO BE AS WET OR WINDY...THEY WILL BE COLDER AND SNOW LEVELS
WILL DROP TO 3000 FEET OR BELOW BY LATE THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ006-505-507>518-281400-
BIG SUR COAST-
SOUTHERN SALINAS VALLEY/ARROYO SECO AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO COUNTY AND INTERIOR MONTEREY COUNTY
INCLUDING PINNACLES NATIONAL MONUMENT-SAN FRANCISCO-
COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY MOUNTAINS-SAN FRANCISCO BAY SHORELINE-
EAST BAY INTERIOR VALLEYS-SAN FRANCISCO PENINSULA COAST-
EAST BAY HILLS AND THE DIABLO RANGE-SANTA CRUZ MOUNTAINS-
SANTA CLARA VALLEY INCLUDING SAN JOSE-
MONTEREY BAY/NORTHERN SALINAS VALLEY/HOLLISTER VALLEY AND CARMEL
VALLEY-
1010 PM PST MON FEB 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL AREAS FROM THE GOLDEN
GATE SOUTHWARD THROUGH MONTEREY COUNTY

.DAY ONE...MONDAY AFTERNOON AND MONDAY NIGHT

THE STRONG PACIFIC WEATHER SYSTEM RESPONSIBLE FOR THE HIGH WINDS AND
HEAVY RAINS THAT OCCURRED EARLIER TODAY AND THIS EVENING HAS NOW
MOVED INLAND AND TO THE EAST OF OUR DISTRICT.  SHOWERS ARE
NONETHELESS EXPECTED TO CONTINUE OVERNIGHT IN THE RESIDUAL COOL...
MOIST AND UNSTABLE AIR MASS...ALONG WITH A CHANCE OF THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS WILL DIMINISH TUESDAY NIGHT AND WEDNESDAY...BUT THEN
ADDITIONAL STORMS ARE PROJECTED TO MOVE INTO THE AREA LATE WEDNESDAY
THROUGH THURSDAY MORNING...AND THURSDAY NIGHT. WHILE THESE STORMS ARE
NOT EXPECTED TO BE AS WET OR WINDY...THEY WILL BE COLDER AND SNOW
LEVELS WILL DROP TO 3000 FEET OR BELOW BY LATE THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

BLIER/DYKEMA

In the hours before

Local storm report, Feb 27, 8:00 PM PST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
800 PM PST MON FEB 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     NON-TSTM WND GST HALF MOON BAY           37.47N 122.44W
02/27/2006  M59 MPH          SAN MATEO          CA   CO-OP OBSERVER

0654 PM     NON-TSTM WND GST SAN BRUNO               37.62N 122.43W
02/27/2006  M71 MPH          SAN MATEO          CA   ASOS

            SAN FRANCISCO AIRPORT ASOS 55 MPH GUSTING TO 71 MPH.

0710 PM     NON-TSTM WND GST 3 SE TIBURON            37.86N 122.42W
02/27/2006  M98 MPH          MARIN              CA   OFFICIAL NWS OBS

            ANGEL ISLAND 55 MPH GUSTING TO 98 MPH.

&&

STANDERS
Local storm report, Feb 27, 8:30 PM PST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
830 PM PST MON FEB 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     NON-TSTM WND GST DALY CITY               37.69N 122.47W
02/27/2006  M63 MPH          SAN MATEO          CA   CO-OP OBSERVER

0730 PM     NON-TSTM WND GST OAKLAND                 37.77N 122.22W
02/27/2006  M59 MPH          ALAMEDA            CA   MESONET

            OAKLAND SOUTH RAWS ELEV. 1000 FEET

0730 PM     NON-TSTM WND GST LOS GATOS               37.23N 121.96W
02/27/2006  M81 MPH          SANTA CLARA        CA   MESONET

            LOS GATOS RAWS ELEV. 2000 FEET

0735 PM     NON-TSTM WND GST 12 E FREMONT            37.53N 121.78W
02/27/2006  M73 MPH          ALAMEDA            CA   MESONET

            ROSE PEAK RAWS ELEV. 3060 FEET

&&

STANDERS

Event by event

1 high wind. Local standard time, as filed.

High Wind, East Bay Hills and the Diablo Range

When
February 27, 11:00 PM PST to February 28, 12:00 AM PST
Where
East Bay Hills and the Diablo Range forecast zone
Measured
44 kt (51 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2006Every state in 2006This day in weather historyWarnings in California, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5490674.